25 Jul Trying Statins Again After Adverse Effect Linked To Lower Risk of Heart Attack
MedicalResearch.com Interview with:
Alexander Turchin, MD,MS
Director of Quality in Diabetes
Associate Professor, Harvard Medical School
Brigham and Women’s Hospital
MedicalResearch.com: What is the background for this study?
Response: Cardiovascular disease is the # 1 cause of death in the U.S. and worldwide. Statins are some of the most effective medications available for prevention of cardiovascular events.
However, many patients stop statins, frequently because of adverse reactions. In our study we aimed to assess the risk-benefit balance of trying a statin again after experiencing an adverse reaction.
MedicalResearch.com:\ What are the main findings?
Response: We found that patients who try statins again after an adverse reaction have a 12% lower incidence (12.2% down from 13.9% over 4 years) of heart attacks, stroke or death from any cause.
There was a slightly increased risk of a recurrent adverse reaction – 26% compared to the baseline risk of 18% – but over 80% of patients who reported a recurrent adverse reaction after trying a statin again continued statin therapy, suggesting that the recurrent symptoms were tolerable.
MedicalResearch.com: What should clinicians and patients take away from your report?
Response: We need to improve our understanding of the mechanisms of the adverse reactions to statins, so that we can identify patients at high risk for them and develop preventive measures.
Our disclosures are as follows: Jorge Plutzky served as a consultant to Amgen, AstraZeneca, Merck, Pfizer and Sanofi. Alexander Turchin received research funding from Merck & Co and Sanofi, and served on a scientific advisory boards at Novo Nordisk and Monarch Medical Technologies.
MedicalResearch.com: Thank you for your contribution to the MedicalResearch.com community.
Zhang H, Plutzky J, Shubina M, Turchin A. Continued Statin Prescriptions After Adverse Reactions and Patient Outcomes: A Cohort Study. Ann Intern Med. [Epub ahead of print 25 July 2017] doi: 10.7326/M16-0838
Note: Content is Not intended as medical advice. Please consult your health care provider regarding your specific medical condition and questions.